Everything from cholesterol-lowering drugs to blood thinners can interact with otherwise harmless foods, making it prudent to read labels on prescribed medications and to ask a doctor or pharmacist if there is anything that should be avoided while taking a particular drug.
Vitamin K-rich foods can make warfarin less effective, according to Britain's National Institutes of Health. Warfarin is a commonly prescribed medication. More than 100,000 people currently take it in Ontario alone, according to an estimate from Dr. David Juurlink, a drug safety expert at the University of Toronto.
Foods containing high amounts of vitamin K include herbs such as parsley and coriander, leafy greens like spinach and Swiss chard, soybeans and chickpeas, cheddar cheese and green tea.
Eating a lot of black licorice can increase the chances of toxicity for people taking the medication Lanoxin, which is used to treat congestive heart failure and heart rhythm disorders. Licorice can also make certain blood pressure drugs and diuretics less effective, the U.S. Food and Drug Administration says.
Calcium from dairy foods or from supplements can "mess with" the absorption of thyroid medicine, or antibiotics like ciprofloxacin or levofloxacin, Juurlink said in a phone interview.
Then there is alcohol, which can cause problems for people taking a wide range of medications, including blood-thinning drugs like warfarin, antibiotics, anti-depressants, diabetic medication, anti-psychotics like Thorazine and anti-seizure drugs. The effects from an interaction depend on the medication but with some diabetic drugs, for instance, consuming alcohol can produce nausea or headaches, according to Alberta Health Services.
As Juurlink put it: "In terms of the burden of harm from mixing foodstuffs with drugs, alcohol is by far the most important."Suggest a correction